Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Dilations on invertible spaces


Author: Ellard Nunnally
Journal: Trans. Amer. Math. Soc. 123 (1966), 437-448
MSC: Primary 54.80
DOI: https://doi.org/10.1090/S0002-9947-1966-0208575-7
MathSciNet review: 0208575
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper primarily concerns certain groups of homeomorphisms which are associated in a natural way with a variety of spaces, which satisfy a set of axiomatic conditions put forth in §1.

Let us suppose that $ X$ is a space of the type in question and that $ G$ is an appropriate group of homeomorphisms of $ X$ onto itself. In §2 we demonstrate the existence of a nonvoid subcollection $ \mathcal{D}$, the ``topological dilations,'' of $ G$ which is characterized in Theorem 1 in the following fashion: suppose $ f \in \mathcal{D}$ and $ g \in G$, then $ g \in \mathcal{D}$ if and only if $ f$ is a $ G$-conjugate of $ g$, that is if and only if there exists an element $ h$ of $ G$ such that $ f = hg{h^{ - 1}}$.

We proceed then to show in §3 that if $ f$ and $ g$ are nonidentity elements of $ G$, then we may find $ \delta ,r \in G$ such that the product $ (rg{r^{ - 1}})(\delta f{\delta ^{ - 1}}) \in \mathcal{D}$. We then combine this fact with the characterization of $ \mathcal{D}$ mentioned above to conclude that each element of $ \mathcal{D}$ is a ``universal'' element of $ G$ in the sense that if $ d \in \mathcal{D}$, then any element $ g$ of $ G$ may be represented as the product of two $ G$-conjugates of $ d$. Furthermore we conclude that if $ g$ is not the identity element of $ G$, then $ g$ can be represented as the product of three $ G$-conjugates of any nonidentity element of $ G$.

Finally, we apply the conclusions to groups of homeomorphisms of certain spaces: for example spheres, cells, the Cantor set, etc.


References [Enhancements On Off] (What's this?)

  • [1] R. D. Anderson, The three conjugates theorem, Topology (to appear).
  • [2] -, The algebraic simplicity of certain groups of homeomorphisms, Amer. J. Math., 80 (1958), 955-963. MR 0098145 (20:4607)
  • [3] Morton Brown and Herman Gluck, Stable structures on manifolds. I, Ann. of Math. 79 (1964), 1-17. MR 0158383 (28:1608a)
  • [4] Gordon Fisher, On the group of all homeomorphisms of a manifold, Trans. Amer. Math. Soc. 97 (1960), 193-212. MR 0117712 (22:8487)
  • [5] J. M. Kister, Isotopies in $ 3$-manifolds, Trans. Amer. Math. Soc. 97 (1960), 213-224. MR 0120628 (22:11378)
  • [6] H. Kneser, Die Deformationssatz der Einfach Zusammenhangenden Flachen, Math. Z. 25 (1926), 362-372. MR 1544816
  • [7] S. Ulam and J. von Neumann, On the group of homeomorphisms of the surface of a sphere, Abstract 283, Bull. Amer. Math. Soc. 53 (1947), 506.
  • [8] N. J. Fine and G. E. Schweigert, On the group of homeomorphisms of an arc, Ann. of Math. 62 (1955), 237-253. MR 0072460 (17:288b)
  • [9] M. E. Hamstrom and E. Dyer, Regular mappings and the space of homeomorphisms on a $ 2$-manifold, Duke Math. J. 25 (1958), 521-531. MR 0096202 (20:2695)
  • [10] M. E. Hamstrom, Regular mappings and the space of homeomorphisms on a $ 3$-manifold, Abstract 564-39, Notices Amer. Math. Soc. 6 (1959), 783-784.
  • [11] J. H. Roberts, Local arcwise connectivity in the space $ {H_n}$ of homeomorphisms of $ {S^n}$ onto itself, Summary of Lectures, Summer Institute on Set Theoretic Topology, Madison, Wisconsin, 1955; p. 100.
  • [12] M. K. Fort, Jr., A proof that the group of homeomorphisms of the plane onto itself is locally arcwise connected, Proc. Amer. Math. Soc. 1 (1950), 59-62. MR 0033017 (11:381g)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54.80

Retrieve articles in all journals with MSC: 54.80


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1966-0208575-7
Article copyright: © Copyright 1966 American Mathematical Society

American Mathematical Society